Kansas, 2024

Flash Flood in Kansas, May 31, 2024

May 31, 2024 · NWS GID · 1 event in 1 county or zone

Nearly stationary thunderstorms bring isolated heavy rain to portions of Phillips County during the early morning hours of May 31st. A mesoscale convective vortex (MCV) evolved out of a cluster of thunderstorms in W Kansas during the late evening hours on May 30th, then slowly shifted eastward overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Nearly stationary thunderstorms bring isolated heavy rain to portions of Phillips County during the early morning hours of May 31st. A mesoscale convective vortex (MCV) evolved out of a cluster of thunderstorms in W Kansas during the late evening hours on May 30th, then slowly shifted eastward overnight. The MCV sparked new thunderstorm activity in Phillips County around 3AM. Thunderstorms continued to blossom in coverage and intensity through 4AM while moving very little, if at all. Storm intensity began to decrease by around dawn, but continuous light rain continued all the way through about 9AM. When all was said and done, up to 5 inches of rain fell over western portions of the county, which resulted in areas of flooding. The main impacts were damaged crops and flooded (mainly rural) roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 5:23 AM CST, 37 minutes earlier. Its key messages:

  • Daily chances for thunderstorms continue through the weekend into next week.
  • Details remain uncertain, but the best chance for severe weather appears to be Sunday evening into Sunday night.
  • Other than today, near-normal temperatures in the 80s are expected through next week.
Area forecast discussion, May 31, 5:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 AM CDT Fri May 31 2024

.KEY MESSAGES...

- Daily chances for thunderstorms continue through the weekend
  into next week.

- Details remain uncertain, but the best chance for severe
  weather appears to be Sunday evening into Sunday night.

- Other than today, near-normal temperatures in the 80s are
  expected through next week.

&&

.DISCUSSION...
Issued at 400 AM CDT Fri May 31 2024

Weakly-sheared and slow-moving thunderstorms persist into the
early morning. This has resulted in a few areas of locally heavy
rain, but nothing like the event that impacted portions of
Sherman and Howard Counties yesterday. At least a few
thunderstorms are likely to persist through most of the day
today as a broad upper shortwave moves across the northern
Plains. Overall predictability is low with this activity.
Storms cannot be ruled out at any point today/tonight, but there
will be plenty of dry time in-between showers/storms. Shear
will remain fairly low, and CAPE will remain somewhat limited
due to continued cloud cover, therefore the overall severe
threat is low. Locally heavy rain will be the primary threat
with any storms that develop, though a few isolated strong
storms may produce small hail and gusty winds.

The current expectation is for shower/thunderstorm activity to
move out of the area by daybreak Saturday morning. That said,
the 00Z and 06Z runs of the HRRR show a cluster of storms
redeveloping and tracking over the northern half of the area
Saturday morning. Unfortunately there is not much support for
this solution amongst the other CAMs.

By late Saturday afternoon and evening, scattered showers and
thunderstorms are expected to redevelop to our west, with one or
more clusters eventually moving through portions of central
Nebraska and Kansas Saturday evening into the overnight. These
storms will have more shear (35-50kt 0-6km) and instability
(1500-3000J/kg MLCAPE) to work with than today's storms, so
severe hail/wind is possible. As such, SPC has a Marginal Risk
across the entirety of our forecast area.

For Sunday, strong southerly flow is expected ahead a better
defined upper shortwave. The daytime will likely end up being
dry/capped for most of the area, but the increasingly
warm/moist air will set the stage for one or more clusters of
storms to arrive from the northwest Sunday evening into the
overnight. As of now, this appears to be our best chance for
severe weather over the next 7 days.

Low-end rain/thunderstorm chances persist through Monday, with
better chances returning with another upper shortwave and
frontal system Tuesday into Tuesday night.

Today through Tuesday night, global ensembles show a medium to
high chance (40-80%) to see at least an additional 1 inch of
rain across the ENTIRE area, and the northeastern half of the
area has a 20-40% chance to see 2 or more inches of additional
rain.

Ensembles favor a drying pattern late next week into the
following weekend, but confidence in this occurring is still
not overly high. We may trend drier overall, but it doesn't look
like rain/storms will completely "shut off" by an means. Many
deterministic runs show continued systems into the middle of
June.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 620 AM CDT Fri May 31 2024

IFR ceilings continue before gradually improving from mid
morning and into the early afternoon. Scattered thunderstorms
will also potentially develop in the GRI/EAR vicinities later
this morning through the afternoon.

There is increasing confidence (40-60%) in another round of IFR
ceilings tonight into Saturday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, May 31, 1:37 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
237 AM CDT Fri May 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
237 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Localized flooding may continue today in areas that recieved heavy
rainfall on Thursday and Thursday night.

Isolated to scattered thunderstorms remain possible through today
and tonight. The threat for severe weather is low, but some
storms could still produce small hail, gusty winds, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily chances for thunderstorms continue Saturday through
Wednesday.

A few strong to marginally severe storms are possible on Saturday,
mainly during the late afternoon into the overnight.

A higher chance for severe thunderstorms arrives Sunday evening
into Sunday night, although details remain somewhat uncertain at
this time.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 31, 5:39 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
639 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     Rain             8 SSE Glade             39.58N 99.24W
05/31/2024  M4.26 Inch       Phillips           KS   Public

            Ambient Weather Station. Total since
            midnight. Light rain still ongoing.

&&

Mangels
Local storm report, May 31, 5:40 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
640 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Rain             8 SSE Glade             39.57N 99.27W
05/31/2024  M3.13 Inch       Phillips           KS   Public

            Davis Weatherlink. Total Since Midnight.

&&

Mangels
Local storm report, May 31, 5:41 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
641 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Rain             8 SSE Glade             39.57N 99.27W
05/31/2024  E2.26 Inch       Phillips           KS   Mesonet

            KKSGLADE4. Total since midnight.

&&

Mangels
Local storm report, May 31, 5:42 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
642 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Rain             3 WSW Speed             39.67N 99.48W
05/31/2024  M3.07 Inch       Phillips           KS   Public

            KKSPHILL11. Total since midnight.

&&

Mangels
Local storm report, May 31, 5:43 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
643 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Rain             2 WSW Phillipsburg      39.74N 99.35W
05/31/2024  M1.98 Inch       Phillips           KS   Mesonet

            KS Mesonet. Since Midnight.

&&

Mangels
Local storm report, May 31, 5:51 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
651 AM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     Rain             4 W Kirwin              39.67N 99.20W
05/31/2024  M2.18 Inch       Phillips           KS   Mesonet

            Mesonet station KRNK1 Kirwin 4 WSW.

&&

Mangels

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Phillips

When
May 31, 6:00 AM CST to 9:00 AM CST
Where
Phillips County, 5.13 mi W of Long Is to 4.88 mi NW of Logan
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.940, -99.626

Radar estimates and local reports showed that between 2 and 5 inches of rain fell across the area. Emergency management reported the Deer Creek was out of its banks west of Phillipsburg, and that several rural roads across the area were either covered in water or had swift water running over them at one time and had to be closed. Some fencing was damaged at a farmstead by flood waters west of Glade and north of Highway 9. A local disaster declaration was made by emergency management.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180413.